Q: I took Crestor for three years. All was well until I started taking my daily meds with pomegranate juice. Then I developed cramps and muscle pain. It was awful until I discovered pomegranate acts like grapefruit with a statin. I stopped the Crestor, and slowly my aches reduced.
A: Rosuvastatin (Crestor) is a statin-type cholesterol-lowering medication. Other statins (atorvastatin and simvastatin) are metabolized by the CYP3A4 enzyme. Grapefruit juice inhibits this enzyme and can raise blood levels of these drugs (American Journal of Cardiovascular Drugs, Vol. 4, No. 5, 2004). However, it should have no effect on the blood level of rosuvastatin.
Rosuvastatin is metabolized by a different intestinal enzyme, CYP2C9. Although pomegranate juice inhibits 2C9 activity in the laboratory, it doesn’t seem to have much effect on blood levels of the drugs that have been studied (Journal of Clinical Psychiatry, April 2014; European Journal of Drug Metabolism and Pharmacokinetics, June 2017).
Consequently, it isn’t clear that pomegranate juice was the factor that triggered your symptoms. This interaction has not been well studied. Rosuvastatin alone can result in muscle pain for some people.
We discuss statin drugs and other ways to lower blood lipids in our Guide to Cholesterol Control and Heart Health. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: peoplespharmacy.com.
Q: I began an iodine regimen this week. It requires that I supplement with selenium to offset any autoimmune reactions from the iodine. Consequently, I’ve been taking 200 mcg of selenium in the evening before bedtime.
Since beginning this regimen, I’ve awakened every night with horrific leg cramps. These are very unusual for me.
I initially attributed the leg cramps to electrolyte imbalance, but I truly think it’s the selenium specifically. I have been careful to keep my sodium, magnesium and potassium in good order and should not be experiencing this. Does selenium cause muscle cramps?
A: We could not find any studies on this question in the medical literature. What we did find was research indicating that a selenium compound, sodium selenite, can disrupt neuromuscular function in various animals (European Journal of Pharmacology, Aug. 11, 1989; Neuropharmacology, May 1990; NeuroToxicology, October 2012).
Other readers have reported reactions similar to yours, however. Many of them ate several Brazil nuts, a rich food source of selenium, before developing leg cramps. Here is what one person reported:
“I hadn’t eaten Brazil nuts in a long, long time. Then I ate a handful late one night and woke up after two hours with the worst leg and foot cramps of my life. Extreme pain for 20 minutes. This was not normal for me, so the next day I ate no nuts and had no cramps. The day after that, I ate just two Brazil nuts and had moderate cramps in my neck and legs. I love Brazil nuts, so I am super disappointed.”
Q: I take 2 teaspoons Certo (in the blue box from the grocery store) in 2 ounces organic Concord grape juice twice daily for chronic constipation. It has been great, and I no longer need to take MiraLAX daily.
A: Many people take liquid fruit pectin (Certo) in grape juice to ease joint pain. We are glad you have found an additional use.